Oklahoma, 2016Heat in Oklahoma, July 18 to 24, 2016
July 18 to 24, 2016 · NWS TSA · 1 event in 1 county or zone
A strong ridge of high pressure aloft anchored over the Southern Plains for several days in mid/late July. Temperatures during the afternoon hours climbed into the upper 90s to near 101 degrees, and combined with high humidity, this heat resulted in afternoon heat index values of 100 to 105 degrees across much of eastern Oklahoma, including Tulsa County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 11
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong ridge of high pressure aloft anchored over the Southern Plains for several days in mid/late July. Temperatures during the afternoon hours climbed into the upper 90s to near 101 degrees, and combined with high humidity, this heat resulted in afternoon heat index values of 100 to 105 degrees across much of eastern Oklahoma, including Tulsa County. From the 18th through the 24th, at least eleven people were treated in Tulsa by medical personnel for heat-related illness. On the 19th, a heat-related fatality occurred in Tulsa County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 18, 9:56 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 18, 9:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1056 AM CDT MON JUL 18 2016
.DISCUSSION...
Another hot and humid afternoon expected with heat advisory in
effect for much of east OK/ west central AR. Dew points across
southeast OK running higher compared to yesterday, though would
expect similar mixing out this afternoon and thus any heat index
values in the advisory range >105 would be short-lived. Will
continue to monitor temp and dew point trends through the day but
right now am not expecting changes to existing advisory.
&&
.PREV DISCUSSION... /Issued 541 AM CDT MON JUL 18 2016/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are expected through the TAF period with light
south winds.
PREV DISCUSSION... /Issued 338 AM CDT MON JUL 18 2016/
DISCUSSION...
Today through the rest of the work week...a ridge of high
pressure is expected to become the dominate feature over the
Southern Plains...keeping the upper level jet stream over the
Northern Plains and Southern Canada. In response...hot
temperatures are forecast for the CWA with each day through the
week being near/a degree warmer compared to the day before. Triple
digit temperatures could become possible during the second half of
the week over some of the more urban locations across the CWA.
These conditions combined with dewpoints forecast to be in the
upper 60s/lower 70s this afternoon will create dangerous heat
conditions over much of Eastern Oklahoma into Western Arkansas.
Thus...have issued a heat advisory into this evening for these
locations. Since overall conditions should not change much from
day to day...heat headlines will likely be expanded in time and
possible coverage through the week. For now though will let the
day shift observe where criteria is met today and re- evaluate for
where headline could be needed tomorrow/etc.
One possible brief break from the hot conditions could be an
isolated pulse type shower/thunderstorm each afternoon...mainly
over the higher terrain locations of Southeast Oklahoma into
Northwest Arkansas. Have added isolated pops for these locations
for Tuesday afternoon as this looks like the slightly better
potential. Locally damaging downburst winds and brief periods of
heavy rainfall could be possible within any thunderstorm
development as shear values look to be weak with slow storm
motions.
TSA Watches/Warnings/Advisories...
OK...Heat Advisory from noon today to 9 PM CDT this evening for
OKZ054>062-064>067-070>072-074-076.
AR...Heat Advisory from noon today to 9 PM CDT this evening for
ARZ020-029.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 97 78 98 79 / 0 0 10 0
FSM 97 77 96 77 / 10 10 20 10
MLC 95 76 95 77 / 10 10 20 10
BVO 96 72 96 73 / 0 0 10 0
FYV 92 71 92 73 / 10 10 20 10
BYV 94 72 92 73 / 10 10 20 10
MKO 95 75 95 75 / 10 0 20 10
MIO 93 74 94 73 / 0 0 10 0
F10 95 76 94 76 / 10 0 10 0
HHW 97 76 97 77 / 10 10 20 10
&&
.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 9 PM CDT this evening for OKZ054>062-064>067-
070>072-074-076.
AR...Heat Advisory until 9 PM CDT this evening for ARZ020-029.
&&
SHORT TERM...14Hazardous weather outlook, Jul 18, 3:09 AM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
409 AM CDT MON JUL 18 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
409 AM CDT MON JUL 18 2016
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WEST-CENTRAL ARKANSAS.
ONSET...THIS AFTERNOON.
DISCUSSION...
HOT AND HUMID CONDITIONS WILL ONCE AGAIN DEVELOP THIS AFTERNOON
WITH HEAT INDICES IN THE 100 TO 108 DEGREE RANGE ACROSS MUCH OF
EASTERN OKLAHOMA AND WEST-CENTRAL ARKANSAS. A HEAT ADVISORY IS IN
EFFECT FOR PORTIONS OF THE AREA THROUGH THIS EVENING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY THROUGH SUNDAY...DANGEROUS HEAT POTENTIAL.
EXTENDED DISCUSSION...
A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS TUESDAY AFTERNOON...PRIMARILY IN
THE HIGHER TERRAIN AREAS. OVERALL PRECIPITATION COVERAGE IS
EXPECTED TO REMAIN LIMITED.
THE EXCESSIVE HEAT WILL PERSIST THIS WEEK THROUGH THE WEEKEND AS
A RIDGE OF HIGH PRESSURE ALOFT CONTINUES TO BUILD OVER THE CENTRAL
AND SOUTHERN PLAINS. AFTERNOON HEAT INDICES IN THE 105 TO 110
DEGREE RANGE WILL BE LIKELY ACROSS PORTIONS OF EASTERN OKLAHOMA
AND WEST-CENTRAL ARKANSAS TUESDAY THROUGH SUNDAY. HEAT ADVISORIES
WILL LIKELY BE REQUIRED FOR MUCH OF THE WEEK INTO THIS WEEKEND.
WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.Heat, Tulsa
- When
- July 18, 11:00 AM CST to July 24, 8:00 PM CST
- Where
- Tulsa forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 11 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 36.121, -95.941 (the zone’s center; the record gives no point)
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Tulsa | 2016-07-19 | 77 | Female | Outside/Open Areas | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 24, 20161 death · 70 injured · 29 events
- Heat in Nevada, July 18 to 21, 20164 deaths · 1 event
- Heat in Texas, July 18 to 19, 20162 deaths · 2 events
- Hail and Damaging Winds in Georgia, July 18 to 19, 20161 death · 1 injured · $184,000 · 1 in hail · 18 events
- Damaging Winds in New Jersey, July 18, 20161 death · $34,000 · 61 kt wind · 7 events
- Excessive Heat and Heat in Missouri, July 18 to 24, 20161 death · 11 events
- Flash Flood in Wisconsin, July 18, 20161 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 18, 2016$535,000 · 70 kt wind · 33 events
- Hail and Damaging Winds in Vermont, July 18, 2016$91,000 · 1.75 in hail · 19 events
- Lightning Strike in Arizona, July 18, 2016$200,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 18, 2016$100,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in New York, July 18, 2016$80,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653270.